Category: 

What Is Mirtazapine?

Article Details
  • Written By: Valerie Goldberg
  • Edited By: Angela B.
  • Last Modified Date: 10 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
President Richard Nixon had an entire speech prepared in case the Apollo 11 astronauts became stranded on the Moon.  more...

December 8 ,  1965 :  Pope Paul VI promulgated Vatican II into ecumenical law.  more...

Mirtazapine is an oral medication used to treat depression. The medication is usually prescribed in doses of 15 mg to 45 mg. This treatment can help patients fight symptoms of depression, including loss of energy, insomnia, feelings of hopelessness and body aches.

A psychiatrist will prescribe mirtazapine to a patient if he or she believes the medicine will benefit the patient's condition. As with many antidepressant medications, mirtazapine is usually first prescribed in its lowest dose. Patients will work their way up to taking a larger dose, if necessary. Mirtazapine tablets dissolve on the tongue, so no water or swallowing is necessary. Antidepressants work best when taken consistently over long periods of time, so patients should not get discouraged if their symptoms of depression do not improve immediately.

Almost all medications can have side effects and mirtazapine is no exception. One of the most common side effects of this medication is drowsiness. This factor leaves many doctors to encourage patients to take their daily dose of mirtazapine around bedtime. Other typical side effects of this medication can include dry mouth, dizziness, nausea and constipation.

Ad

Patients should not abruptly stop taking an antidepressant just because they do not like the side effects. Most antidepressants require the patient to be slowly weaned. A person who wants to stop taking mirtazapine should contact his or her doctor, who will gradually lower the dosage. The doctor also may want to start thinking of alternative treatments or other medications for the patient to try.

Although this medication is most commonly used to help fight depression, it can have other uses. Some psychiatrists may prescribe mirtazapine as a sleep aid or an anti-anxiety pill. All medications should be taken in appropriate doses, at the correct time and by the person to whom the doctor has prescribed them. Taking the incorrect amount of a medication or taking a medication intended for another person can cause a person to accidentally overdose or have an allergic reaction.

Taking an antidepressant medication can be used as just one component to help battle depression. Depressed people also can benefit from regular talk therapy sessions and regular exercise. Some people with depression also may need to work with a therapist to come up with new ways to cope with stressful situations that can lead to depression. Anyone who may be suffering from depression should work with his or her doctor to come up with a specific treatment plan.

Ad

You might also Like

Recommended

Discuss this Article

anon305022
Post 4

I can't seem to stop taking mirtazapin,e no matter what. Is there any way?

redstaR
Post 3

Sorry to hear about the bad experiences you guys have had but I just thought I’d chime in and say that I’ve been taking 30mg of mirtazapine for a couple months now for sleeping, appetite and depression and have found it to be wonderfully effective with no side effects that I can think of. I did experience a fair amount of sedation when I first started taking it but that went away with time. I guess these types of medications just tend to affect everybody differently.

hidingplace
Post 2

@rjh -- I actually experienced the same problems as you did. I persisted with taking it however as my doctor thought the side effects might go away once my body became more accustomed to taking it. Then I had a seizure, and this being before I knew I had epilepsy was attributed to being a very rare side effect of mirtazapine, so I was slowly weaned off it. Then months after I had stopped taking it I continued to have seizures and was diagnosed with epilepsy, so whether or not the initial one was caused by mirtazapine or not is hard to say.

Either way I was glad to be off it, because for some reason I used to have terrible, seemingly endless nightmares when I was taking it. Hopefully one day a more reliable and less potentially harmful sleep aid will be developed.

rjh
Post 1

I was prescribed mirtazapine around 2008 for depression but also as a sleep aid. I can say from experience that it was certainly effective in this regard; I’d take my prescribed dosage (I can’t recall what it was exactly, I believe it was the lowest dosage so based on the article I’m guessing 15mg) around half an hour before bedtime and soon enough I’d be out like a light.

Unfortunately after a month or two side effects began to develop, including what I was told was one of the most common side effects of mirtazapine, that being drowsiness. You’d imagine that this wouldn’t be a problem if it was being used as a sleep aid but the drowsiness would

extend well into the next day; I’d fall into an extremely deep sleep which could last up to twelve hours (I usually only need about six to eight hours per night) and then I’d have to use every ounce of willpower I had to pull myself out of bed in the morning and even then I’d feel foggyheaded and drowsy well into the afternoon.

I’m not setting out to dissuade anyone from taking it however, that was just my personal experience. My mother’s actually been taking it for years for the same reason and never had any problems.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email